Diclofenac-associated hepatotoxicity: Analysis of 180 cases reported to the food and drug administration as adverse reactions

Authors

  • Alpha T. Banks,

    1. Food and Drug Administration, George Washington University, and the Armed Forces Institute of Pathology, Washington, DC
    Search for more papers by this author
  • Hyman J. Zimmerman MD,

    Corresponding author
    1. Food and Drug Administration, George Washington University, and the Armed Forces Institute of Pathology, Washington, DC
    • Armed Forces Institute of Pathology, Department of Hepatic and Gastrointestinal Pathology, 14th and Alaska Ave, NW, Washington, DC 20306-6000
    Search for more papers by this author
  • Kamal G. Ishak,

    1. Food and Drug Administration, George Washington University, and the Armed Forces Institute of Pathology, Washington, DC
    Search for more papers by this author
  • John G. Harter

    1. Food and Drug Administration, George Washington University, and the Armed Forces Institute of Pathology, Washington, DC
    Search for more papers by this author

Abstract

Diclofenac is a nonsteroidal anti–inflammatory drug approved in the United States in 1988 for the treatment of patients with osteoarthritis, rheumatoid arthritis, or ankylosing spondylitis. To characterize the clinical, biochemical, and histological features and possible mechanisms of hepatic injury associated with its use, a retrospective analysis was undertaken of 180 patients whose cases were reported to the Food and Drug Administration from November 1988 through June 1991, as having had possible adverse reactions to diclofenac. Of the reported 180 cases, 79% were female, 71% were 60 years of age or older, and 77% had osteoarthritis. Sixty-seven percent of the cases were detected by symptoms and the remainder by abnormal laboratory tests. Seventy-five percent of the symptomatic patients (90 of 120) were jaundiced. Seven of the 90 icteric patients died. The biochemical pattern of injury was hepatocellular or mixed hepatocellular in 66% of cases. Only 8% had a pattern of cholestatic injury. The remainder, with modestly increased values of both transaminases and alkaline phosphatase, were considered “indeterminate,” i.e., either mild hepatocellular or anicteric “cholestatic” injury. Sections of liver from 21 cases were available for study. Hepatic injury was apparent by 1 month after starting the drug in 24% by 3 months in 63%, and by 6 months in 85% of cases. The latent period in 12% was 6 to 12 months, whereas in 3% it was greater than 12 months. A combination of rash, fever, and eosinophilia, all hallmarks of immunological idiosyncrasy (hypersensitivity), was not reported in any case; additionally, the long latent period in most of the patients led to the inference that the mechanism is probably metabolic idiosyncrasy. The data suggest that diclofenac-related liver injury is particularly likely to involve osteoarthritic females, presenting with jaundice 1 to 6 months after starting diclofenac, with injury that is predominantly hepatocellular and presumably caused by metabolic idiosyncrasy. (Hepatology 1995; 22:820-827.)

Ancillary